Font Size
A
A
A
...
7
...

Acetaminophen (Tylenol) Poisoning (cont.)

Acetaminophen (Tylenol) Poisoning Medical Treatment

Treatment in the emergency department depends on the condition of the person and any other medications taken.

If someone is suspected of having taken an overdose but has no symptoms, the doctor may begin the following treatment:

  • Emptying of the stomach: In the very few cases in which a person comes to the hospital minutes after taking the overdose, the doctor may attempt to empty the stomach. This can be accomplished by inducing vomiting or by placing a large tube through the person's mouth and into the stomach, putting fluid in and then pumping it out (gastric lavage).
  • N-acetylcysteine (NAC): NAC is the antidote for toxic acetaminophen overdose. It is generally given by mouth. The medication has a foul odor but may be mixed with juice or other flavorings to make it taste better. If the person cannot take NAC by mouth, a tube may be placed through the mouth and into the stomach to help administer it. If giving NAC by this method is not possible, the doctor may choose to give it by IV. NAC is generally given for 20-72 hours.
  • Activated charcoal: Activated charcoal can be given by mouth to bind any drug remaining in the gastrointestinal tract.
Medical Author:
Coauthor:

Must Read Articles Related to Acetaminophen (Tylenol) Poisoning

Alcoholism
Alcoholism Alcohol problems vary in severity from mild to life threatening and affect the individual, the person's family, and society in numerous adverse ways. Despite al...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Acetaminophen Poisoning (Tylenol):

Acetaminophen (Tylenol) Poisoning - Symptoms

What symptoms did you experience with acetaminophen poisoning?



NIH talks about Ebola on WebMD

Read What Your Physician is Reading on Medscape

Toxicity, Acetaminophen »

Acetaminophen is the most widely used pharmaceutical analgesic and antipyretic agent in the United States and the world; it is contained in more than 100 products.

Read More on Medscape Reference »


Medical Dictionary